Alert archive / Idaho / Wind Advisories in 2023

Wind Advisory 3, NWS Pocatello, ID

March 14, 202316 counties in Idaho

NWS Pocatello, ID issued this wind advisory at Mar 14, 2023, 2:46 AM MDT for 16 counties in Idaho. It took effect at Mar 14, 2023, 6:00 PM MDT. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Mar 14, 2023, 2:46 AM MDT (08:46 UTC)
In effect from
Mar 14, 2023, 6:00 PM MDT
Expired
Mar 15, 2023, 3:00 PM MDT
In force
21 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Blaine County, ID, Bonneville County, ID, Butte County, ID, Caribou County, ID, Cassia County, ID, Custer County, ID, Fremont County, ID, Jefferson County, ID, Lincoln County, ID, Madison County, ID, Minidoka County, ID, Oneida County, ID, Power County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 16 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 8.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2023-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2023-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1684 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

542 
WWUS75 KPIH 140846
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
246 AM MDT Tue Mar 14 2023

IDZ051>057-142100-
/O.NEW.KPIH.WI.Y.0003.230315T0300Z-230316T0100Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Burley,
Rupert, Heyburn, Oakley, Albion, Almo, Malta, Rockland, 
and Holbrook
246 AM MDT Tue Mar 14 2023

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 7 PM MDT
WEDNESDAY...

* WHAT...South winds 25 to 35 mph with gusts up to 50 mph 
  shifting to west to southwest Wednesday morning expected.

* WHERE...Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake
  River Plain- Lower Snake River Plain-Eastern Magic Valley-
  Southern Hills/Albion Mountains-Raft River Region- Including the
  cities of Shoshone, Richfield, Carey, Mud Lake, INL, Craters of
  the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello,
  Blackfoot, American Falls, Shelley, Fort Hall, Burley, Rupert,
  Heyburn, Oakley, Albion, Almo, Malta, Rockland, and Holbrook.

* WHEN...From 9 PM this evening to 7 PM MDT Wednesday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
3 follow-up statements
412 
WWUS75 KPIH 142022
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
222 PM MDT Tue Mar 14 2023

IDZ055>057-151000-
/O.UPG.KPIH.WI.Y.0003.230315T0300Z-230316T0100Z/
/O.NEW.KPIH.HW.W.0002.230315T0000Z-230316T0000Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
222 PM MDT Tue Mar 14 2023

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT
WEDNESDAY...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta,
  Rockland, and Holbrook.

* WHEN...From 6 PM this evening to 6 PM MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Loose outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high
winds begin. During the high winds, avoid being outside in
forested areas or around trees, branches, and powerlines. Use
caution if you must drive, and keep both hands firmly on the
steering wheel. Drivers of high profile vehicles should consider
delaying travel until the high winds subside.

&&

$$

IDZ058-062-065-068-075-151000-
/O.EXB.KPIH.WI.Y.0003.230315T0000Z-230315T2100Z/
Marsh and Arbon Highlands-Blackfoot Mountains-Teton Valley-
Lost River Valley-Wood River Foothills-
Including the cities of Inkom, McCammon, Downey, 
Lava Hot Springs, Grace, Soda Springs, Henry, Bone, Ashton, 
Tetonia, Driggs, Howe, Arco, Mackay, Chilly, Hailey, Bellevue, 
and Picabo
222 PM MDT Tue Mar 14 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 PM MDT
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Inkom, McCammon, Downey, Lava Hot Springs, Grace, Soda
  Springs, Henry, Bone, Ashton, Tetonia, Driggs, Howe, Arco,
  Mackay, Chilly, Hailey, Bellevue, and Picabo.

* WHEN...From 6 PM this evening to 3 PM MDT Wednesday.

* IMPACTS...Gusty winds could make driving difficult, especially
  for high profile vehicles. Unsecured objects may be blown
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ051>054-151000-
/O.EXT.KPIH.WI.Y.0003.230315T0000Z-230315T2100Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, and Fort Hall
222 PM MDT Tue Mar 14 2023

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 PM MDT 
WEDNESDAY...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoshone, Richfield, Carey, Mud Lake, INL, Craters of
  the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello,
  Blackfoot, American Falls, Shelley, and Fort Hall.

* WHEN...From 6 PM this evening to 3 PM MDT Wednesday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
891 
WWUS75 KPIH 150959
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
359 AM MDT Wed Mar 15 2023

IDZ055>057-152100-
/O.CON.KPIH.HW.W.0002.000000T0000Z-230316T0000Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
359 AM MDT Wed Mar 15 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...Southwest winds 35 to 45 mph with gusts up to 65 mph 
  expected.

* WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, 
  Rockland, and Holbrook.

* WHEN...Now to 6 PM MDT Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Loose outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Secure or bring inside loose outdoor objects before the high
winds begin. During the high winds, avoid being outside in
forested areas or around trees, branches, and powerlines. Use
caution if you must drive, and keep both hands firmly on the
steering wheel. Drivers of high profile vehicles should consider
delaying travel until the high winds subside.

&&

$$

IDZ051>054-058-062-065-068-075-152100-
/O.CON.KPIH.WI.Y.0003.000000T0000Z-230315T2100Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Marsh and Arbon Highlands-
Blackfoot Mountains-Teton Valley-Lost River Valley-
Wood River Foothills-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, 
McCammon, Downey, Lava Hot Springs, Grace, Soda Springs, Henry, 
Bone, Ashton, Tetonia, Driggs, Howe, Arco, Mackay, Chilly, 
Hailey, Bellevue, and Picabo
359 AM MDT Wed Mar 15 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM MDT THIS
AFTERNOON...

* WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Shoshone, Richfield, Carey, Mud Lake, INL, Craters of 
  the Moon NM, Idaho Falls, Rexburg, St. Anthony, Pocatello, 
  Blackfoot, American Falls, Shelley, and Fort Hall.

* WHEN...Now to 3 PM MDT Wednesday.

* IMPACTS...Gusty winds could make driving difficult, especially 
  for high profile vehicles. Unsecured objects may be blown 
  around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
153 
WWUS75 KPIH 152042
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
242 PM MDT Wed Mar 15 2023

IDZ055-056-152145-
/O.CAN.KPIH.HW.W.0002.000000T0000Z-230316T0000Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
and Almo
242 PM MDT Wed Mar 15 2023

...HIGH WIND WARNING IS CANCELLED...

With the strongest winds having subsided, breezy winds will linger
through the early evening hours with gusts to around 35 to 45 mph
ahead of quieter weather building in tonight. A ridge of high 
pressure builds in from the west tonight leading to drier 
conditions and quieter winds kicking off an extended period of 
seasonably cool and dry conditions. Conditions are expected to 
remain dry through the weekend. 

Call 511 or visit 511.idaho.gov for the latest road and travel 
information.

$$

IDZ051>054-058-062-065-068-075-152145-
/O.EXP.KPIH.WI.Y.0003.000000T0000Z-230315T2100Z/
Shoshone/Lava Beds-Arco/Mud Lake Desert-Upper Snake River Plain-
Lower Snake River Plain-Marsh and Arbon Highlands-
Blackfoot Mountains-Teton Valley-Lost River Valley-
Wood River Foothills-
Including the cities of Shoshone, Richfield, Carey, Mud Lake, 
INL, Craters of the Moon NM, Idaho Falls, Rexburg, St. Anthony, 
Pocatello, Blackfoot, American Falls, Shelley, Fort Hall, Inkom, 
McCammon, Downey, Lava Hot Springs, Grace, Soda Springs, Henry, 
Bone, Ashton, Tetonia, Driggs, Howe, Arco, Mackay, Chilly, 
Hailey, Bellevue, and Picabo
242 PM MDT Wed Mar 15 2023

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

With the strongest winds having subsided, breezy winds will linger
through the early evening hours with gusts to around 30 to 40 mph
ahead of quieter weather building in tonight. A ridge of high 
pressure builds in from the west tonight leading to drier 
conditions and quieter winds kicking off an extended period of 
seasonably cool and dry conditions. Conditions are expected to 
remain dry through the weekend. 

Call 511 or visit 511.idaho.gov for the latest road and travel 
information.

$$

IDZ057-160000-
/O.CON.KPIH.HW.W.0002.000000T0000Z-230316T0000Z/
Raft River Region-
Including the cities of Malta, Rockland, and Holbrook
242 PM MDT Wed Mar 15 2023

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS
EVENING...

* WHAT...West winds 20 to 35 mph with gusts up to 60 mph.

* WHERE...Raft River Valley and Juniper Valley.

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Loose outdoor objects will be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

During the high winds, avoid being outside in forested areas or 
around trees, branches, and powerlines. Use caution if you must 
drive, and keep both hands firmly on the steering wheel. Drivers 
of high profile vehicles should consider delaying travel until the
high winds subside.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind advisory went out at Mar 14, 2:39 AM MDT, 7 minutes earlier.

Area forecast discussion, Mar 14, 2:39 AM MDT, 7 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 AM MDT Tue Mar 14 2023

.SHORT TERM...Today through Wednesday night.
No significant changes in forecast as atmospheric river event in
place. Heaviest precipitation still looks to be tonight as main
upper system and surface cold front approaches. Expect periods of
heavy snow at high elevations mainly above 6500 feet and snow
levels may rise to 7000 feet or higher later today. A strong cold
front will move through southeast Idaho late tonight and very
early Wednesday morning. Have issued a wind advisory for the
southern hills, Albion Mountains, Raft River Area and the Snake
River Plain and Arco Desert and Shoshone/Lava Beds after 9 pm
tonight through the day on Wednesday as expect strong southerly
winds ahead of the front shifting to west to southwest early
Wednesday morning. Think widespread 30 mph sustained and gusts in
the 40 to 50 mph range are likely in those areas. Winter storm
warnings and advisories remain in effect through Wednesday with
very heavy snow at high elevations still expected in the central
mountains and eastern highlands. Snow levels will quickly reach
valley floors Wednesday morning behind the cold front but
expecting nothing more than very light snow amounts of an inch or
less in the Snake Plain. After very mild conditions today and
tonight expect daytime temperatures Wednesday to continuously fall
behind the cold front. High impact event with heavy high elevation
snow, low elevation rain and very strong winds as well.
GK

.LONG TERM...Thursday through next Tuesday. Things will quiet down
Thursday in the wake of the current storm complex. Ridging will
begin to build back into the PAC NW resulting in a few days of dry
weather. Temperatures still look to be below seasonal normals
through the weekend. Models bring a weak shortwave into the area
Saturday evening into Sunday, giving us our next chance of precip.
The GFS is most bullish on precip while the ECMWF and Canadian keep
Idaho mostly dry. The ECMWF even takes an upper low to our south,
keeping most of the moisture with it. Looking ahead to Monday and
Tuesday next week, we look to continue seeing below normal
temperatures. Hinsberger

&&

.AVIATION...A southwesterly flow aloft will bring moisture into
Idaho throughout the day today. With a persistent southerly boundary-
layer wind, precip amounts will be less than we might expect from an
atmospheric river event (except for SUN). NBM and HREF guidance
suggest SUN will drop to IFR, possibly LIFR today, while the rest of
the SE Idaho terminals will see fluctuations between VFR and MVFR
throughout the day. Tonight, a cold front will stall over the area
before finally pushing through tomorrow morning. This will lead to
increased winds and moisture, and potentially deteriorating cig/vis
late tonight. Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 PM this evening to 7 PM MDT Wednesday for
IDZ051>057.

Winter Weather Advisory until 7 PM MDT Wednesday for IDZ060-063.

Winter Storm Warning until 7 PM MDT Wednesday for IDZ064-066-
072>074.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 11:53 AM MDTAreal Flood WarningPIHBlaine24 hr
Mar 14, 2:22 PM MDTHigh Wind WarningPIHBlaine, Cassia, Minidoka, Oneida, Power28 hr
Mar 14, 2:39 PM MDTAreal Flood AdvisoryPIHBannock, Bingham, Blaine, Bonneville, Butte, Caribou and 9 more21 hr

Nearby

Wind Advisories in Idaho, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.